Texas, 2024

Drought in Texas, August 1 to 31, 2024

August 1 to 31, 2024 · NWS SJT · 14 events in 14 counties and zones

Drought conditions intensified across much of west central Texas by the late part of August, with moderate to severe drought conditions across much of the area north of Interstate 10.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Drought conditions intensified across much of west central Texas by the late part of August, with moderate to severe drought conditions across much of the area north of Interstate 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1208 AM CDT Thu Aug 1 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 159 PM CDT Wed Jul 31 2024

The upper level high will continue to sit over our area for the
short-term, bringing hot and dry conditions. Temperatures this
afternoon will range from the mid 90s to near 105 degrees. The
hottest temperatures are in the Big Country and Concho Valley. Dew
points this afternoon are in the mid 60s to low 70s, leading to
higher apparent temperatures (approaching 107). A Heat Advisory is
in effect until 7 PM for the Big Country.

Winds will remain breezy during the short term, as we're situated
between a surface low to our northeast and surface high over the
Gulf. Winds will generally be 10 to 20 mph, with gusts up to 30 mph
at times. The upper level high and 850 mb thermal ridge will
strengthen slightly for tomorrow, increasing temperatures by a degree
or two for the afternoon. Although temperatures may be a bit higher,
moisture is expected to decrease for tomorrow, decreasing the heat
index values by a few degrees. Another Heat Advisory will be in
effect from 1 PM to 8 PM tomorrow, for all of the Big Country
expect Callahan County.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 205 PM CDT Wed Jul 31 2024

Upper level high pressure will continue to be the dominant feature
over west central Texas for the next several days. Highs on Friday
and Saturday will rise into the 103-106 range across the Big
Country and Concho Valley, and heat advisories will likely be
needed for these days. By Sunday the center of the upper level
high shifts to the west which may allow a weak front to move down
into the area. The front could serve as a focus for shower and
thunderstorm development and will maintain a slight chance of
PoPs on Sunday. Temperatures will cool slightly on Sunday but
still remain in the upper 90s to around 103 degrees. The upper
level ridge will begin to build back into the area going into
Monday and Tuesday of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CDT Wed Jul 31 2024

Expect generally VFR conditions to prevail through the next 24
hours. Patchy stratus is forecast to develop across the Hill
Country toward sunrise, but most of this cloud cover should stay
south of the TAF sites so have continued VFR ceilings for now.
South winds will increase to 10 to 15 knots, with higher gusts, by
mid to late morning, then drop below 10 knots this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    100  74 103  73 /   0   0   0   0
San Angelo 101  73 102  72 /   0   0   0   0
Junction    97  71  97  70 /   0   0   0   0
Brownwood   98  71 101  72 /   0   0   0   0
Sweetwater 101  75 104  74 /   0   0   0   0
Ozona       96  72  96  71 /   0   0   0   0
Brady       97  71  97  71 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Thursday for Fisher-Haskell-
Jones-Nolan-Shackelford-Taylor-Throckmorton.

&&

SHORT TERM...AP
LONG TERM....42
AVIATION...Daniels
Hazardous weather outlook, Jul 31, 1:05 PM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
205 PM CDT Wed Jul 31 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
205 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the Big Country through 7 PM this
evening for heat index values of 105 to 107 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory will be in effect from 1 PM to 8 PM tomorrow for
most of the Big Country. High temperatures will reach around 105
to 106 in this area. The heat will continue through Saturday, with
additional Heat Advisories likely.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Haskell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Haskell County by the late part of August.

Drought, Throckmorton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Throckmorton County by the late part of August.

Drought, Jones

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Jones County by the late part of August.

Drought, Shackelford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County by the late part of August.

Drought, Nolan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Nolan County by the late part of August.

Drought, Taylor

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Taylor County by the late part of August.

Drought, Sterling

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sterling County by the late part of August.

Drought, Coke

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Coke County by the late part of August.

Drought, Tom Green

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County by the late part of August.

Drought, Schleicher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Schleicher County by the late part of August.

Drought, Crockett

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Crockett County by the late part of August.

Drought, Fisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Fisher County in the late part of August.

Drought, Callahan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

US Drought Monitor indicated moderate to severe drought conditions across Callahan County by the late part of August.

Drought, Irion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Irion County by the late part of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212059, 1212060, 1212061, 1212062, 1212063, 1212064, 1212065, 1212066, 1212067, 1212068, 1212069, 1213173, 1213174, 1213175.